Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 410, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Sep 14, 2011, 7:21 PM CDT for Fayette County, Walker County, Alabama. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 14, 2011, 7:21 PM CDT (00:21 UTC)
- Expired
- Sep 14, 2011, 8:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Fayette County, AL, Walker County, AL
The radar
The Columbus AFB radar (KGWX), 70 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 7:30 PM CDT | HAIL 1 | 1 S Fowlers Crossroads, AL | QUARTER SIZE HAIL REPORTED ON COUNTY ROAD 49 NEAR FOWLERS CROSSROADS. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2073 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
371 WUUS54 KBMX 150021 SVRBMX ALC057-127-150100- /O.NEW.KBMX.SV.W.0410.110915T0021Z-110915T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 721 PM CDT WED SEP 14 2011 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL FAYETTE COUNTY IN WEST CENTRAL ALABAMA... WEST CENTRAL WALKER COUNTY IN ALABAMA... * UNTIL 800 PM CDT * AT 716 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHEAST OF FAYETTE...AND MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... CARBON HILL...KANSAS...HUBBERTVILLE...FOWLERS CROSSROADS...CEDRUM AREA...TOWNLEY AND HOLLY GROVE. THIS INCLUDES... US 78 EXIT NUMBERS 46 THROUGH 52... PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. && TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3396 8745 3372 8739 3368 8778 3386 8782 TIME...MOT...LOC 0022Z 256DEG 12KT 3378 8774 $$ 27
2 follow-up statements
440 WWUS54 KBMX 150040 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 740 PM CDT WED SEP 14 2011 ALC057-127-150100- /O.CON.KBMX.SV.W.0410.000000T0000Z-110915T0100Z/ FAYETTE AL-WALKER AL- 740 PM CDT WED SEP 14 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL WALKER AND CENTRAL FAYETTE COUNTIES UNTIL 800 PM CDT... AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF GLEN ALLEN...OR 11 MILES NORTHEAST OF FAYETTE...MOVING EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... CARBON HILL...KANSAS...FOWLERS CROSSROADS...CEDRUM AREA...TOWNLEY AND HOLLY GROVE. THIS INCLUDES... US 78 EXIT NUMBERS 46 THROUGH 52... TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3369 8770 3388 8773 3396 8745 3372 8739 TIME...MOT...LOC 0040Z 256DEG 12KT 3379 8767 $$ 27
277 WWUS54 KBMX 150051 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 751 PM CDT WED SEP 14 2011 ALC057-127-150100- /O.CON.KBMX.SV.W.0410.000000T0000Z-110915T0100Z/ FAYETTE AL-WALKER AL- 751 PM CDT WED SEP 14 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL WALKER AND NORTHEASTERN FAYETTE COUNTIES UNTIL 800 PM CDT... AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHEAST OF GLEN ALLEN...OR 9 MILES SOUTHWEST OF CARBON HILL...MOVING EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... CARBON HILL...KANSAS...CEDRUM AREA...TOWNLEY AND HOLLY GROVE. THIS INCLUDES... US 78 EXIT NUMBERS 46 THROUGH 52... TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3372 8761 3388 8773 3396 8745 3372 8739 TIME...MOT...LOC 0052Z 256DEG 12KT 3380 8762 $$ 27
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 6:40 PM CDT, 41 minutes earlier.
Area forecast discussion, Sep 14, 6:40 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 640 PM CDT WED SEP 14 2011 .UPDATE... FOR AVIATION. && .DISCUSSION... A COLD FRONT CONTINUES TO APPROACH CENTRAL ALABAMA THIS AFTERNOON. ALTHOUGH A GOOD AMOUNT OF PRECIPITATION HAS DEVELOPED ACROSS WESTERN MISSISSIPPI...IT HAS STRUGGLED TO MOVE MUCH FARTHER EAST. HOWEVER...AS WE APPROACH PEAK HEATING...ISOLATED THUNDERSTORMS ARE BEGINNING TO DEVELOP ACROSS NORTHERN MISSISSIPPI. EXPECT FOR THAT ACTIVITY TO INCREASE IN COVERAGE AS WE HEAD INTO THE EVENING HOURS. FRONT IS EXPECTED TO MOVE ACROSS THE AREA ON THURSDAY. WE COULD STILL SEE A FEW LINGERING SHOWERS OR STORMS AHEAD OF THE FRONT...ESPECIALLY IF THE FRONT IS STILL IN THE AREA AS WE REACH PEAK TIME HEATING. DRIER AIR WILL BEGIN TO MOVE IN THURSDAY EVENING. CONDITIONS WILL REMAIN DRY THROUGH THE WEEKEND AND POSSIBLY THROUGH EARLY NEXT WEEK AS A WEDGE BRINGS IN ADDITIONAL DRIER AIR IN THE LOW LEVELS. RAIN COULD RETURN TO THE AREA TOWARDS THE LATTER HALF OF NEXT WEEK. TEMPERATURE WISE...WE WILL BE HEADING INTO A BIT OF A COOL DOWN FOR THIS WEEKEND ONCE THE COOLER AIR IS IN PLACE. TEMPERATURES COULD REMAIN IN THE COOL SIDE THROUGH EARLY NEXT WEEK ESPECIALLY IF THE WEDGE DOES IN FACT MOVE IN. 10/ARM && .AVIATION... 00Z TAF DISCUSSION. A COLD FRONT WILL MOVE THROUGH THE AREA OVER THE NEXT 24 HOURS FROM WEST TO EAST. TRYING TO FIND A MODEL THAT HAS THE BEST HANDLE ON THINGS RIGHT NOW WAS A LITTLE DIFFICULT. IT APPEARS THAT THE 15Z RUN OF THE SREF PLACED THINGS PRETTY CLOSE AS TO THE ONGOING CONDITIONS AND EXPECTED CONDITIONS APPEAR REASONABLE FOR THE NEXT 6 TO 12 HOURS. EXPECT SCT SHOWERS AND THUNDERSTORMS TO MOVE INTO WESTERN CENTRAL ALABAMA WITHIN THE NEXT 3 HOURS...AND SPREAD ACROSS THE AREA OVERNIGHT. A WIND SHIFT TO THE NORTHWEST IS EXPECTED BEGINNING AT THE NORTHWESTERN TERMINALS THURSDAY MORNING AS THE FRONT MOVES THROUGH THE AREA. A PERIOD OF MVFR CEILINGS AND MAYBE EVEN BRIEF IFR CEILINGS AND LIGHT RAIN WILL LINGER BEHIND THE FRONT. CLOUDS WILL LIKELY HANG AROUND LONGER THAN MODELS ARE ADVERTISING SO MADE SOME ADJUSTMENTS BACK AS WELL. 16 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Sep 14, 4:40 PM CDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 440 PM CDT WED SEP 14 2011 ALZ011>015-017>050-152143- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 440 PM CDT WED SEP 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR AREAS WEST OF INTERSTATE 65 AND NORTH OF INTERSTATE 20 59 THROUGH 10 PM. THE MAIN THREAT WITH THESE STORMS WILL BE STRONG GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 27
In the hours before
Special weather statement, Sep 14, 5:54 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
554 PM CDT WED SEP 14 2011
ALZ011-150000-
MARION AL-
554 PM CDT WED SEP 14 2011
...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 700 PM CDT...
AT 554 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES EAST OF FAIRVIEW...OR 8 MILES SOUTHWEST OF RED
BAY...MOVING EAST AT 20 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HAMILTON...
WESTON...
HACKLEBURG...
BRINN...
SHOTSVILLE...
&&
LAT...LON 3431 8764 3430 8764 3402 8779 3411 8821
3430 8819 3433 8817
TIME...MOT...LOC 2254Z 292DEG 16KT 3433 8818
27Special weather statement, Sep 14, 7:02 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 702 PM CDT WED SEP 14 2011 ALZ014-015-150045- WALKER AL-WINSTON AL- 702 PM CDT WED SEP 14 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WINSTON AND NORTHWESTERN WALKER COUNTIES UNTIL 745 PM CDT... AT 658 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR LAKE BUTTAHATCHEE...OR 7 MILES SOUTH OF HALEYVILLE...MOVING EAST AT 35 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... LYNN... CARBON HILL... KANSAS... ASHRIDGE... ASHBANK... && LAT...LON 3430 8719 3386 8729 3391 8764 3430 8764 TIME...MOT...LOC 0003Z 280DEG 32KT 3414 8758 27
Special weather statement, Sep 14, 7:16 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 716 PM CDT WED SEP 14 2011 ALZ013-015-150100- FAYETTE AL-WALKER AL- 716 PM CDT WED SEP 14 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALKER AND CENTRAL FAYETTE COUNTIES UNTIL 800 PM CDT... AT 712 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF FAYETTE...MOVING EAST AT 15 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... CARBON HILL... KANSAS... HUBBERTVILLE... FOWLERS CROSSROADS... WEST CORONA... && LAT...LON 3396 8748 3372 8741 3366 8785 3384 8790 TIME...MOT...LOC 0016Z 256DEG 12KT 3377 8777 27
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 7:02 PM CDT | Special Weather Statement | BMX | Winston | 43 min |
| Sep 14, 7:10 PM CDT | Severe Thunderstorm Warning | BMX | Walker, Winston | 35 min |
| Sep 14, 7:16 PM CDT | Special Weather Statement | BMX | Fayette | 44 min |
| Sep 14, 7:35 PM CDT | Special Weather Statement | BMX | Marion | 40 min |
| Sep 14, 7:42 PM CDT | Special Weather Statement | BMX | Walker | 48 min |
| Sep 14, 7:49 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Marion, Walker | 41 min |
| Sep 14, 8:29 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Jefferson, Tuscaloosa, Walker | 46 min |
| Sep 14, 8:42 PM CDT | Special Weather Statement | BMX | Jefferson, Shelby | 33 min |
| Sep 14, 9:17 PM CDT | Special Weather Statement | BMX | Jefferson, St. Clair, Shelby | 43 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.